Alert archive / New York / Wind Advisories in 2014
Wind Advisory 4, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Nov 18, 2014, 3:43 AM EST for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Nov 18, 2014, 7:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2014, 3:43 AM EST (08:43 UTC)
- In effect from
- Nov 18, 2014, 7:00 AM EST
- Expired
- Nov 18, 2014, 9:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509 NZUS97 KBTV 180843 NPWBTV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BURLINGTON VT 343 AM EST TUE NOV 18 2014 NYZ026>028-031-182100- /O.NEW.KBTV.WI.Y.0004.141118T1200Z-141119T0200Z/ NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- WESTERN CLINTON- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... DANNEMORA 343 AM EST TUE NOV 18 2014 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST THIS EVENING. * LOCATIONS...CLINTON AND THE FAR NORTHERN PORTIONS OF FRANKLIN AND SAINT LAWRENCE COUNTIES IN NORTHERN NEW YORK. * HAZARDS...STRONG AND GUSTY WINDS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL PERSIST TODAY INTO EARLY THIS EVENING BEFORE SLOWLY ABATING. * IMPACTS...SCATTERED TREE AND LIMB DAMAGE WHICH MAY LEAD TO SCATTERED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS FROM 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. && $$ JMG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 18, 12:51 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Nov 18, 12:51 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1251 AM EST TUE NOV 18 2014
.SYNOPSIS...
MUCH COLDER AND BLUSTERY CONDITIONS WILL DEVELOP ACROSS THE REGION
FOR TUESDAY AND WEDNESDAY. COLD AIR MOVING OVER THE WARM WATERS OF LAKE
ONTARIO WILL RESULT IN SIGNIFICANT AMOUNTS OF SNOW ACROSS PORTIONS
OF THE SOUTHERN SAINT LAWRENCE VALLEY AND WESTERN ADIRONDACKS.
SOME SNOW SHOWERS ARE EXPECTED TO ALSO MAKE THEIR WAY INTO
NORTHERN VERMONT, ESPECIALLY IN THE HIGHER TERRAIN. TEMPERATURES
ARE EXPECTED TO REMAIN BELOW FREEZING FOR MOST OF THE AREA THROUGH
THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 1030 PM EST MONDAY...SURFACE COLD FRONT IS SWEEPING EASTWARD
ACROSS NORTHERN NY WITH WSWLY WIND SHIFT AND COLD ADVECTION
EVIDENT IN RECENT SURFACE OBSERVATIONS EAST OF LAKE ONTARIO AT
03Z. THE STEADY/STRATIFORM PRECIPITATION FROM EARLIER THIS
AFTERNOON AND EVENING HAS GENERALLY MOVED NORTHEAST OF THE
REGION...WITH JUST A FEW LINGERING RAIN SHOWERS ACROSS THE
NORTHEAST KINGDOM OF VERMONT. TRAVEL CONDITIONS THROUGH MOST OF
THE OVERNIGHT HOURS WILL GENERALLY BE FINE...THOUGH SOME SLUSH
COVERED ROADS ARE POSSIBLE WITHIN THE ADIRONDACKS OF NORTHERN NY.
TEMPERATURES WILL SLOWLY DROP AS LOW-LEVEL COLD ADVECTION
INCREASES OVERNIGHT AREAWIDE AND WESTERLY WINDS INCREASE. LOOKING
FOR TEMPS TO REACH FREEZING IN THE CHAMPLAIN VALLEY AROUND 4
AM...WHICH WILL GIVE THE PAVEMENT SEVERAL HOURS TO DRY IN ADVANCE
OF ANY POTENTIAL FREEZING. THINKING IS THAT THERE WILL JUST BE A
COUPLE OF SLICK SPOTS HERE AND THERE...BUT A WIDESPREAD "ICING UP"
OF THE ROADS IS NOT EXPECTED DUE TO DRYING IN THE INTERIM. TOWARD
7AM...TEMPERATURES WILL GENERALLY BE IN THE UPR 20S TO LOWER
30S...BUT LOCALLY IN THE UPPER TEENS TO LOWER 20S IN THE
ADIRONDACKS.
THE OTHER THING WE WILL BE ANTICIPATING IS THE DEVELOPMENT OF A
POTENTIALLY INTENSE LAKE ONTARIO SNOW BAND AS THE LOW-LEVEL COLD
AIR STARTS MOVING ACROSS THE LAKE...INCREASING LOW-LEVEL VERTICAL
MOISTURE FLUX AND LAKE INDUCED INSTABILITY. ALREADY SEEING SIGNS
OF DEVELOPMENT AROUND WATERTOWN...AND SHOULD SEE AN INTENSE SINGLE
BAND DEVELOP BETWEEN 06-09Z DOWNWIND OF LAKE ONTARIO. WITH THE
MEAN WIND BEING FROM ABOUT 240 DEGREES, THE LAKE BAND WILL BE
AIMED TOWARD SOUTHERN ST LAWRENCE AND FRANKLIN COUNTIES. THOUGH
THE WARNING STARTED AT 7PM THIS EVENING, IT DOESN'T LOOK LIKE THE
BAND WILL REALLY GET GOING UNTIL WELL AFTER MIDNIGHT. CHANCES FOR
SNOW LOCALLY INCREASE ACROSS SOUTHERN ST. LAWRENCE AND FRANKLIN
COUNTIES AFTER 06Z...REACHING 75-85% TOWARD DAYBREAK. TOUGH TRAVEL
CONDITIONS WILL BE DEVELOPING WITH THE LAKE EFFECT SNOW LOCALLY
ALONG THE NYS ROUTE 3 CORRIDOR AND POINTS SOUTH. WILL LOCALLY SEE
AROUND 2" OF SNOW BY 7AM FROM PITCAIRN TO STAR LAKE...WITH VERY
LOW VISIBILITY IN HEAVY SNOW TOWARD DAYBREAK. GENERALLY DRY
ELSEWHERE ACROSS THE NORTH COUNTRY OVERNIGHT.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 420 PM EST MONDAY...
SIGNIFICANT LAKE EFFECT SNOW EVENT ANTICIPATED FOR THE SOUTHERN
PART OF THE ST LAWRENCE VALLEY INTO THE 'DACKS...
NO BIG CHANGES TO THE OVERALL FORECAST. 12Z GUIDANCE ALL IN LINE
FOR WHAT SHOULD BE A FAIRLY SIGNIFICANT DUMP OF SNOW DOWNWIND OF
LAKE ONTARIO. THE BAND SHOULD BE ACTIVE FOR ALL DAY TUESDAY AND
INTO WEDNESDAY AND ORIENTED TOWARD THE EAST-NORTHEAST. EVERYTHING
I LOOKED AT WITH REGARD TO STABILITY SHOWS IMPRESSIVE LAKE INDUCED
ENERGY. POTENTIAL CAPE VALUES AROUND 1000 J/KG IN THE CORE OF THE
SNOW BAND WITH EQUILIBRIUM LEVELS UP AROUND 17K FT. IT'S QUITE
LIKELY THERE WILL BE LIGHTNING WITH THE BAND, BUT THINK THAT BEST
INSTABILITY WILL REMAIN CLOSER TO THE LAKE, SO HAVE NOT INCLUDED
ANY MENTION IN THE FORECAST. HOWEVER, CERTAINLY THE POTENTIAL FOR
SNOWFALL RATES OF 2" PER HOUR AT TIMES IN THE NARROW BAND THAT
FORMS. TRIED MY BEST TO PIN POINT THE HIGHEST THREAT AREA -- WHICH
LOOKS TO BE SOUTH OF RT 3 AND EAST OF RT 11 IN ST LAWRENCE &
FRANKLIN COUNTIES. USED A BLEND OF MODEL GUIDANCE FOR QPF AND GOT
LIQUID TOTALS OF .5 TO 1". SINCE LAKE EFFECT IS TYPICALLY SO NICE
AND FLUFFY WITH RATIOS OF 20:1 TO 30:1, YOU CAN SEE THE TOTALS
QUICKLY ADD UP. THE BAND WILL WAVER NORTH AND SOUTH A BIT ON
TUESDAY. IN THE END, LOOKING AT ACCUMULATIONS OF 10-20" IN THE
HARDER HIT AREAS (NOTE THAT THE "WORST" OF THE LAKE EFFECT SNOWS
WILL BE JUST SOUTHWEST OF THE FORECAST AREA -- REFER TO NWS
BUFFALO'S SNOWFALL FORECASTS).
VERY STRONG GRADIENT DEVELOPS, WITH LOW/MID LEVEL WINDS A GOOD
SOLID 40 KNOTS. WITH COLD AIR ADVECTION, WE ARE LOOKING AT PRETTY
GOOD MIXING, SO WE WILL TAP INTO SOME OF THAT WIND, ESPECIALLY IN
THE ST LAWRENCE VALLEY WHERE THE SOUTHWEST WINDS WILL BE FUNNELED
UP THE VALLEY. WE COULD BE BORDERLINE WIND ADVISORY IN THAT AREA
AS WELL. THE WINDS WILL ADD THE COMPLICATION OF BLOWING AND
DRIFTING SNOW TO THE AREAS IMPACTED BY THE LAKE EFFECT SNOW.
THESE STRONG WINDS WILL ALSO READILY TRANSPORT THAT MOISTURE FAR
DOWNWIND OF THE LAKE. THINK A FEW FLURRIES/BRIEF LIGHT SNOW
SHOWERS ARE POSSIBLE IN THE NORTHERN CHAMPLAIN VALLEY, AND THEN AS
THE MOISTURE HITS THE NORTHERN GREENS, IT WILL BE RUNG OUT A BIT
MORE, RESULTING IN MINOR ACCUMULATIONS AT HIGHER ELEVATIONS.
THINKING A FEW INCHES OR SO.
WITH THE WIND GUSTING TO 25-35 MPH, IT WILL ALSO ADD A CHILL TO
THE AIR. WITH AIR TEMPERATURES ONLY IN THE 20S (MAYBE 30 IN THE
CHAMPLAIN VALLEY, IF WE ARE LUCKY) WIND CHILL VALUES WILL BE IN
THE 0-15 DEGREE RANGE. DEFINITELY TIME TO BREAK OUT THE HEAVIER
WINTER JACKETS.
FOR WEDNESDAY, THE FLOW WILL TURN MORE SOUTHERLY BY LATE MORNING
AHEAD OF ANOTHER SHORT WAVE. AS THE FLOW TURNS, THE LAKE EFFECT
BAND WILL BECOME DISRUPTED SOMEWHAT, BUT BECOME ORIENTED MORE UP
THE ST LAWRENCE VALLEY. HAVE TRIED TO DEPICT THIS EVOLUTION IN THE
POP FORECAST DATABASE. SOME LIGHT SNOWFALL ACCUMULATIONS WILL BE
POSSIBLE IN THAT AREA. OTHERWISE STILL ANOTHER BREEZY DAY (THOUGH
NOT AS WINDY AS TUESDAY). HIGHS AGAIN MAINLY IN THE 20S THANKS TO
THE COLD AIR (925MB TEMPERATURES AROUND -10C). THIS WILL BE A GOOD
10-15 DEGREES BELOW NORMAL.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 420 PM EST MONDAY...AGAIN THE BIG TICKET ITEM IN THE EXTENDED
WILL BE THE COLD AIR THAT WILL SURGE INTO THE REGION ON FRIDAY.
THERE WILL BE A SERIES OF SHORT WAVES THAT PASS THROUGH AS AN
UPPER LEVEL TROUGH DIGS INTO THE REGION ON WEDNESDAY EVENING EARLY
THURSDAY AND THEN PUSHES THROUGH THE AREA QUITE QUICKLY THAT
EVENING ON THURSDAY. AS THAT FINAL ARCTIC SHORTWAVE PUSHES INTO
THE AREA TEMPS WILL DROP QUICKLY RUNNING 12-15 DEGREES BELOW
NORMAL.
CONCERNING THE CHANCE FOR SNOWFALL, THURSDAY LOOKS TO SET UP QUITE
WELL FOR ANOTHER LAKE EFFECT SNOWFALL EVENT OVER LAKE ONTARIO AND
THE BORDERING EASTERN COUNTIES OF NEW YORK. WITH THE ADVANCING
COLDER AIR, WARMER WATER TEMPERATURES, AND PROLONGED WEST SOUTHWEST
FETCH OVER LAKE ONTARIO, A SIGNIFICANT EVENT COULD VERY WELL BE
POSSIBLE.
LOOKING TOWARDS THE WEEKEND A RIDGE WILL BUILD IN AND BRING QUITE A
CHANGE IN THE OVERALL WEATHER PATTERN AS THE RIDGING ALOFT WITH
STRONGER SOUTHERLY WINDS WILL BRING MORE MILDER TEMPS TO THE AREA.
WE SHOULD HAVE A GOOD CHANCE TO WARM UP BY NEARLY 20 DEGREES FROM
SATURDAY INTO MONDAY. RIGHT NOW THE FORECAST IS FOR SATURDAY TO BE
IN THE UPPER 20'S LOW 30'S AND BY MONDAY WE WILL BE LOOKING AT MAX
TEMPS APPROACHING THE LOWER 50'S ACROSS MUCH OF THE AREA AND IN
THE UPPER 40'S ACROSS THE HIGHER TERRAIN. WITH THAT RETURN OF
WARMER WEATHER THE MODELS ARE ALSO STARTING TO HINT AT BROAD LOW
PRESSURE SYSTEM WITH SOME TROPICAL MOISTURE TO BRING A CHANCE FOR
RAIN EARLY NEXT WEEK. RIGHT NOW THERE ISN'T MUCH AGREEMENT BETWEEN
THE GFS AND THE EURO SO I TRENDED TOWARDS A BLEND OF THE TWO.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
THROUGH 06Z WEDNESDAY...VARIABLE CONDITIONS ACROSS THE REGION AS
FRONT CONTINUES TO PUSH EASTWARD...CURRENTLY MOVING INTO WESTERN
VERMONT. LAKE-EFFECT SNOW SHOWERS WILL CONTINUE AT KSLK WITH MVFR
CONDITIONS WITH PERIODS OF IFR THROUGH LATE TUESDAY MORNING.
ELSEWHERE...MVFR CONDITIONS AT KMSS, KRUT AND KMPV WILL SEE SOME
CLEARING OR AT LEAST DIMINISHED CLOUD COVER MID TO LATE
MORNING...IMPROVING CONDITIONS TO VFR. THIS CLEARING WILL ALLOW
STRONG WESTERLY WINDS ALOFT TO MIX DOWN, RESULTING IN WIND GUSTS
RANGING FROM 20-35KTS DURING THE DAY, WITH DOWNSLOPING AREAS SUCH
AT KPBG HINTING AT GUSTS IN EXCESS OF 35KTS. LOW LEVEL TURBULENCE
CAN BE EXPECTED THROUGHOUT THE DAYTIME AND INTO TUESDAY EVENING,
BUT AS WINDS WILL BE OUT OF THE SOUTHWEST, KPBG AND KBTV WILL SEE
STRONG CROSSWINDS. ALSO THESE WINDS WILL REDUCE VISIBILITIES AT
KSLK AND KMSS WHERE LIGHT FLUFFY SNOW FROM LAKE EFFECT WILL BLOW
AROUND.
BAND OF LAKE EFFECT SNOW EXPECTED TO AFFECT KSLK MOST OF THE DAY
AND INTO TUESDAY NIGHT, KMSS MID TO LATE MORNING TODAY AND AGAIN
IN THE EVENING. SOME MOISTURE FROM LAKE EFFECT BAND...COMBINED
WITH SOME UPSLOPE COMPONENT OVER THE GREENS MAY PRODUCE SNOW
SHOWERS ACROSS KMPV WITH VCSH IN THE TAF FOR TUESDAY EVENING.
OUTLOOK 06Z WEDNESDAY THROUGH SATURDAY...
TUESDAY - SATURDAY...MAINLY VFR CIGS AT MOST OF THE TERMINALS
WITH BRIEF IFR IN SNOW SHOWERS/FLURRIES ESPECIALLY ACROSS MTNS.
EXCEPTION AT KSLK WHERE INFLUENCE OF LAKE ONTARIO LAKE EFFECT
SNOWS WILL COME INTO PLAY WITH MVFR AND OCCNL IFR SHSN MORE
PREVALENT. SATURDAY...MAINLY VFR UNDER HIGH PRESSURE.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST WEDNESDAY FOR NYZ029-
030-087.
&&
SYNOPSIS...NASH
NEAR TERM...BANACOS/NASH
SHORT TERM...NASH
LONG TERM...DEAL
AVIATION...KGMHazardous weather outlook, Nov 17, 3:36 PM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 336 PM EST MON NOV 17 2014 NYZ026>028-031-034-035-VTZ001>012-016>019-182045- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 336 PM EST MON NOV 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. THE MIX OF RAIN AND SNOW WILL COME TO AN END DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. COLD AND BLUSTERY WEATHER IS EXPECTED TUESDAY, WEDNESDAY AND INTO THURSDAY WITH A FEW SNOW SHOWERS, ESPECIALLY ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ029-030-087-182045- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE- 336 PM EST MON NOV 17 2014 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TONIGHT. SNOW WILL REDEVELOP OVERNIGHT ACROSS SOUTHERN SECTIONS OF SAINT LAWRENCE AND FRANKLIN COUNTIES OF NEW YORK. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF LOCALLY HEAVY SNOWFALL IS EXPECTED TUESDAY INTO WEDNESDAY MORNING. GUSTY WINDS WILL LEAD TO BLOWING AND DRIFTING AS WELL. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED. ANOTHER ROUND OF LOCALIZED HEAVY SNOW SHOWERS ARE POSSIBLE AGAIN THURSDAY INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NASH
Nearby
Wind Advisories in New York, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.